Skin reactions after Moderna, Pfizer COVID-19 vaccination not a cause for alarm

Stephen Padilla
11 Jun 2021

A spectrum of cutaneous reactions has been observed following Moderna and Pfizer vaccinations against COVID-19, reveals a study. Such dermatologic reactions mimic SARS-CoV-2 infection itself, such as pernio or chilblains. However, most patients with first-dose reactions show no second-dose reaction, and no serious adverse events have been reported after the first or second dose.

“Overall, our data support that cutaneous reactions to COVID-19 vaccination are generally minor and self-limited and should not discourage vaccination,” the researchers said. “Presence of a cutaneous reaction to the first vaccine dose, when it appears >4 hours after injection, is not a contraindication to receiving the second dose of the Pfizer or Moderna vaccine.” [N Engl J Med 2020;383:2603-2615; N Engl J Med 2020;383:2603-2615]

This provider-facing registry-based study collected cases of cutaneous manifestations after mRNA COVID-19 vaccines to examine their morphology and timing. A total of 414 cutaneous reactions to COVID-19 vaccines from Moderna (83 percent) and Pfizer (17 percent) were recorded from December 2020 to February 2021. [J Am Acad Dermatol 2021;85:46-55]

The most common dermatologic effects were delayed large local reactions, followed by local injection site reactions, urticarial eruptions, and morbilliform eruptions. Less than half (43 percent) of patients with first-dose reactions experienced second-dose recurrence. Less common reactions were cosmetic filler reactions, zoster, herpes simplex flares, pityriasis rosea-like reactions, and pernio/chilblains.

No severe sequelae occurred after the second dose in patients who experienced a delayed large reaction after the first dose. Those with cutaneous reactions responded well to topical corticosteroids, oral antihistamines, and pain-relieving medications. Such reactions resolved after a median of 3–4 days.

“Taken together, these data provide reassurance to clinicians tasked with counseling patients who have experienced a delayed cutaneous arm reaction after their first Moderna dose that patients tolerated the second dose without experiencing severe adverse or allergic events, the rash may recur the second time but is, on average, likely to be less severe and may develop faster, and symptomatic therapies can be used for treatment without antibiotics,” the researchers said.

Of note, reactions mimicking dermatologic manifestations of COVID-19 (eg, pernio/chilblains, erythromelalgia, and pityriasis-rosea-like exanthems) possibly indicated that the host immune response to the virus is being replicated by the vaccine and that some components of these manifestations are likely to be from an immune response to the virus rather than a direct viral effect. [Br J Dermatol 2021;doi:10.1111/bjd.19833; Br J Dermatol 2020;183:729-737]

In rare instances, some patients had facial swelling after either Moderna or Pfizer vaccines, which correlated with prior use of injectable cosmetic filler. These reactions seemed to suggest a delayed hypersensitivity to filler following the introduction of an immunologic trigger and had been observed after other viral illnesses and influenza vaccines. [Int J Womens Dermatol 2021;7:209-212; Clin Cosmet Investig Dermatol 2019;12:277-283; Arch Dermatol Res 2021;30:53-59]

“Healthcare workers must be aware of these potential vaccine reactions and advise patients accordingly,” the researchers said. “Counseling patients about potential benefits of receiving a COVID-19 vaccine is equally, if not more, important.”

Editor's Recommendations